Nebraska, 2010

Hail in Nebraska, September 18, 2010

September 18, 2010 · NWS OAX · 1 event in 1 county or zone

Thunderstorms redeveloped in extreme east central Nebraska and southwest Iowa during the evening of September 18th, north of a cold front that had pushed south of the region earlier in the day. The storms produced large hail and areas of very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms redeveloped in extreme east central Nebraska and southwest Iowa during the evening of September 18th, north of a cold front that had pushed south of the region earlier in the day. The storms produced large hail and areas of very heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 18, 5:53 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 18, 5:53 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
653 PM CDT SAT SEP 18 2010

.DISCUSSION...
HAVE MADE SEVERAL UPDATES TO THE FORECAST THIS EVENING FOR PRECIP
AND CLOUD TRENDS. OVERCAST CONDITIONS CONTINUE ACROSS THE
AREA...AND WITH AMPLE LOW-LEVEL MOISTURE LINGERING THROUGH
TOMORROW...HAVE INCREASED CLOUDS TO OVERCAST EVERYWHERE THROUGH
TMRW MRNG. AREA OF PERSISTENT SHOWERS/ISO TS IN NERN NEB/NWRN IA HAS
MOVED OUT OF THE CWA. MEANWHILE...A SMALL AREA OF SHOWERS/ISO TS
IS DEVELOPING ACROSS SERN NEB INTO SWRN IA. WHILE MOST OF THE MAIN
MODELS ARE NOT CAPTURING PRECIP TRENDS FOR TODAY/TONIGHT WELL SO
FAR /INCLUDING NAM-GFS-ECMWF/... THE 12Z 4KM WRF HAS HAD A DECENT
HANDLE...AND THE RUC HAS HANDLED PLACEMENT WELL WHILE OVERDOING
THE AMOUNTS. OVERALL...HAVE TRENDED POPS DOWN FOR
TONIGHT...PARTICULARLY IN THE NWRN CWA...WHERE THERE IS NOW A
DRIZZLE MENTION INSTEAD OF MEASURABLE. ALSO TONED DOWN THUNDER
WORDING AS ELEVATED INSTABILITY IS STRONGER TO THE SOUTH AND
EAST. EXPECT EXPANDING AREA OF SHRA/TSRA OVERNIGHT TO MAINLY FALL
TO THE EAST IN IOWA AS 850MB WINDS VEER IN THAT DIRECTION LATER
TONIGHT.

UPDATED GRIDS/ZFP ALREADY SENT.

&&

.PREV DISCUSSION... /ISSUED 303 PM CDT SAT SEP 18 2010/

DISCUSSION...
LARGE SCALE MODELS ARE IN DECENT AGREEMENT WITH THE LARGE SCALE
FEATURES UNTIL LATE NEXT WEEK. BY THEN...THE 12Z RUNS OF THE ECMWF
AND GFS START TO GET OUT OF PHASE. A 500 MB RIDGE IS EXPECTED TO
BUILD ACROSS THE PLAINS THROUGH SUNDAY AS A TROUGH DEVELOPS ALONG
THE WEST COAST. THE RIDGE AND TROUGH WILL MOVE EASTWARD THROUGH
MONDAY AND THEN ANOTHER TROUGH WILL BUILD INTO THE WESTERN PART OF
THE CONUS.

IN THE SHORT TERM...TONIGHT...THE FORECAST IS SOMEWHAT TRICKY. THE
COLD FRONT THAT PUSHED SOUTHWARD THROUGH THE FORECAST AREA DURING
THE LAST 24 HOURS HAD BECOME NEARLY STATIONARY FROM NRN MO ACROSS
PARTS OF KS AND INTO ERN CO. THERE WAS A VERY IMPRESSIVE DIFFERENCE
ACROSS THE FRONT...WITH 20Z OBSERVATIONS SHOWING 68 F AT KHLC AND
95 F AT KGBD. DEWPOINTS SOUTH OF THE FRONT WERE IN THE 60S AND 70S
FROM MO INTO ERN KS. RADAR LOOP OVER THE PAST SEVERAL HOURS SHOWED
MAIN SHOWER AND TSTM ACTIVITY REMAINED ACROSS THE NRN HALF OF OUR
FORECAST AREA. TEMPERATURES WERE VERY COOL THERE...IN THE MID AND
UPPER 40S. READINGS WERE CLOSE TO 70 OVER EXTREME SERN NE. KEPT
POPS FOR TONIGHT MAINLY BETWEEN 20 AND 60 PERCENT. NOT COMPLETELY
SOLD ON THE GFS SHOWING BULK OF PCPN TRENDING TOWARD OUR SRN ZONES
OVERNIGHT.

FOR SUNDAY...LOW PRESSURE SHOULD STRENGTHEN OVER THE HIGH PLAINS
AND A COMBINATION OF THE GFS...ECMWF AND GEM SEEMS REASONABLE. THE
NAM SEEMED TOO COOL IN OUR AREA. AS THE FRONT LIFTS NORTHWARD
SUNDAY INTO MONDAY...BEST CHANCES FOR PCPN SHOULD SHIFT UP INTO
THE DKTS AND MN. MONDAY SHOULD BE WARM AND BREEZY...WITH HIGHS IN
THE MID AND UPPER 80S.

THE NEXT COLD FRONT SHOULD PUSH INTO THE AREA MONDAY NIGHT. KEPT
TREND OF INCREASING POPS ACROSS THE AREA WITH THE FRONT. CHANCE
POPS STILL SEEMED IN ORDER TUESDAY AS THE FRONT MOVES SOUTHEAST
THROUGH THE AREA. BOUNDARY WILL TRY TO LIFT BACK NORTH WEDNESDAY...
THEN ANOTHER COLD FRONT SHOULD PUSH THROUGH ON THURSDAY. LEFT
FRIDAY AND SATURDAY (DAYS 6 AND 7) DRY FOR NOW.

AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

BATCH OF LLVL MOIST WAS HANGING ON TIGHT OVER MOST OF ERN NEB THIS
AFTN. APPEARS THAT SITUATION WILL REMAIN SAME THRU THE FCST PD AND
EXPECT MVFR CIGS WILL PREVAIL AT ALL SITES THRU ABOUT 05Z WHEN
CONDITIONS BEGIN TO DECREASE. EXPECT DROP TO MVFR COND WITH
OCCASIONAL IFR MORE LIKELY AT KOFK AND KLNK BTWN 04Z-14Z. ENOUGH
CAUSE TO ALSO INCLUDE PROB30 GROUPS FOR TSRA BTWN 06Z-12Z DUE TO
OVERRUNNING OF WARM AIR IN THE LOW/MID LEVELS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES
Hazardous weather outlook, Sep 18, 4:12 PM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 PM CDT SAT SEP 18 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
512 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

AN ISOLATED RUMBLE OF THUNDER IS POSSIBLE TONIGHT AND SUNDAY WITH
ANY SHOWERS THAT MOVE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON SUNDAY NIGHT.

INTERMITTENT PERIODS OF THUNDERSTORMS ARE POSSIBLE BETWEEN MONDAY
NIGHT AND THURSDAY AS AN ACTIVE WEATHER PATTERN LINGERS IN THE
REGION.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.

MAYES

In the hours before

Local storm report, Sep 18, 8:36 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
936 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             5 SE YORKTOWN           40.69N 95.09W
09/18/2010  E1.75 INCH       PAGE               IA   TRAINED SPOTTER

&&

BMAYES
Special weather statement, Sep 18, 9:15 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1015 PM CDT SAT SEP 18 2010

IAZ069-190345-
POTTAWATTAMIE IA-
1015 PM CDT SAT SEP 18 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN POTTAWATTAMIE COUNTY
UNTIL 1045 PM CDT...

AT 1010 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM WITH
PEA SIZE HAIL 7 MILES NORTHWEST OF GRISWOLD...OR 39 MILES EAST OF
OMAHA...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN POTTAWATTAMIE COUNTY.

FOBERT
Special weather statement, Sep 18, 9:46 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1046 PM CDT SAT SEP 18 2010

IAZ055-190430-
HARRISON IA-
1046 PM CDT SAT SEP 18 2010

...SPECIAL WEATHER STATEMENT FOR NORTHERN HARRISON COUNTY UNTIL 1130
PM CDT...

AT 1043 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF PISGAH...OR 34 MILES
NORTH OF OMAHA...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WOODBINE...
  DUNLAP...

FOBERT
Local storm report, Sep 18, 9:52 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1052 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             MONDAMIN                41.71N 96.02W
09/18/2010  E0.88 INCH       HARRISON           IA   TRAINED SPOTTER

&&

BMAYES
Local storm report, Sep 18, 9:56 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1056 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     HAIL             BLAIR                   41.54N 96.14W
09/18/2010  E0.88 INCH       WASHINGTON         NE   TRAINED SPOTTER

&&

BMAYES
Special weather statement, Sep 18, 9:56 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1056 PM CDT SAT SEP 18 2010

IAZ055-069-NEZ045-190445-
HARRISON IA-POTTAWATTAMIE IA-WASHINGTON NE-
1056 PM CDT SAT SEP 18 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WASHINGTON...SOUTHERN
HARRISON AND NORTHWESTERN POTTAWATTAMIE COUNTIES UNTIL 1145 PM CDT...

AT 1052 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BLAIR...OR 16 MILES NORTH OF
OMAHA...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FORT CALHOUN...
  MISSOURI VALLEY...
  PERSIA...
  MINDEN...
  DESOTO BEND NATIONAL WILDLIFE REFUGE...
  WILSON ISLAND STATE PARK...
  NEOLA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DEWALD

The radar

The Omaha radar (KOAX), 31 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
September 18, 9:56 PM CST to 9:59 PM CST
Where
Washington County, 0.86 mi SE of Blair
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.540, -96.140

Nickel-size hail became golf ball-size in a few minutes time in the Blair area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253401.